September  2013, 18(7): 1777-1792. doi: 10.3934/dcdsb.2013.18.1777

Derivation of SDES for a macroevolutionary process

1. 

Department of Mathematics and Statistics, Texas Tech University, Lubbock, Texas 79409-1042, United States, United States

Received  September 2012 Revised  February 2013 Published  May 2013

Systems of ordinary stochastic differential equations (SDEs) are derived that describe the evolutionary dynamics of genera and species. Two different hypotheses are made in the model construction, specifically, the rate of change of the number of genera is either proportional to the number of genera in the family or is proportional to the number of species in the family. Asymptotic and exact mean numbers of species per genera are derived for both hypotheses. Computational results for the derived systems of SDEs agree well with the observed results for several families. Moreover, for each family, the SDE models yield estimates of variability in the processes which are difficult to obtain using classical methods to study the dynamics of species and genera formation.
Citation: Ummugul Bulut, Edward J. Allen. Derivation of SDES for a macroevolutionary process. Discrete and Continuous Dynamical Systems - B, 2013, 18 (7) : 1777-1792. doi: 10.3934/dcdsb.2013.18.1777
References:
[1]

D. J. Aldous, Stochastic models and descriptive statistics for phylogenetic trees from Yule to today, Statistical Science, 16 (2001), 23-34. doi: 10.1214/ss/998929474.

[2]

E. J. Allen, "Modeling with Itô Stochastic Differential Equations," Springer, Dordrecht, 2007.

[3]

E. J. Allen, L. J. S. Allen, A. Arciniega and P. E. Greenwood, Construction of equivalent stochastic differential equation models, Stochastic Analysis and Applications, 26 (2008), 274-297. doi: 10.1080/07362990701857129.

[4]

L. J. S. Allen, "An Introduction to Stochastic Processes with Applications to Biology," 2nd edition, CRC Press, Florida, 2011.

[5]

T. C. Gard, "Introduction to Stochastic Differential Equations," Marcel Dekker, New York, 1988.

[6]

D. T. Gillespie, Exact stochastic simulation of coupled chemical reactions, The Journal of Physical Chemistry, 81 (1977), 2340-2361. doi: 10.1021/j100540a008.

[7]

P. E. Kloeden and E. Platen, "Numerical Solution of Stochastic Differential Equations," Springer-Verlag, New York, 1992.

[8]

P. E. Kloeden, E. Platen and H. Schurz, "Numerical Solution of SDE Through Computer Experiments," Springer-Verlag, Berlin, 1994. doi: 10.1007/978-3-642-57913-4.

[9]

T. G. Kurtz, Limit theorems for sequences of jump Markov processes approximating ordinary differential equations, The Journal of Applied Probability, 8 (1971), 344-356. doi: 10.2307/3211904.

[10]

P. Langevin, Sur la Théorie du mouvement brownien, Comptes-rendus de l'Académie des Sciences, 146 (1908), 530-533.

[11]

C. Semple and M. A. Steel, "Phylogenetics," Oxford University Press, Oxford, 2003.

[12]

G. U. Yule, A mathematical theory of evolution, based on the conclusions of Dr. J. C. Willis, Philosophical Transactions of the Royal Society of London. Series B, 213 (1925), 21-87. doi: 10.1098/rstb.1925.0002.

show all references

References:
[1]

D. J. Aldous, Stochastic models and descriptive statistics for phylogenetic trees from Yule to today, Statistical Science, 16 (2001), 23-34. doi: 10.1214/ss/998929474.

[2]

E. J. Allen, "Modeling with Itô Stochastic Differential Equations," Springer, Dordrecht, 2007.

[3]

E. J. Allen, L. J. S. Allen, A. Arciniega and P. E. Greenwood, Construction of equivalent stochastic differential equation models, Stochastic Analysis and Applications, 26 (2008), 274-297. doi: 10.1080/07362990701857129.

[4]

L. J. S. Allen, "An Introduction to Stochastic Processes with Applications to Biology," 2nd edition, CRC Press, Florida, 2011.

[5]

T. C. Gard, "Introduction to Stochastic Differential Equations," Marcel Dekker, New York, 1988.

[6]

D. T. Gillespie, Exact stochastic simulation of coupled chemical reactions, The Journal of Physical Chemistry, 81 (1977), 2340-2361. doi: 10.1021/j100540a008.

[7]

P. E. Kloeden and E. Platen, "Numerical Solution of Stochastic Differential Equations," Springer-Verlag, New York, 1992.

[8]

P. E. Kloeden, E. Platen and H. Schurz, "Numerical Solution of SDE Through Computer Experiments," Springer-Verlag, Berlin, 1994. doi: 10.1007/978-3-642-57913-4.

[9]

T. G. Kurtz, Limit theorems for sequences of jump Markov processes approximating ordinary differential equations, The Journal of Applied Probability, 8 (1971), 344-356. doi: 10.2307/3211904.

[10]

P. Langevin, Sur la Théorie du mouvement brownien, Comptes-rendus de l'Académie des Sciences, 146 (1908), 530-533.

[11]

C. Semple and M. A. Steel, "Phylogenetics," Oxford University Press, Oxford, 2003.

[12]

G. U. Yule, A mathematical theory of evolution, based on the conclusions of Dr. J. C. Willis, Philosophical Transactions of the Royal Society of London. Series B, 213 (1925), 21-87. doi: 10.1098/rstb.1925.0002.

[1]

Daoyi Xu, Yumei Huang, Zhiguo Yang. Existence theorems for periodic Markov process and stochastic functional differential equations. Discrete and Continuous Dynamical Systems, 2009, 24 (3) : 1005-1023. doi: 10.3934/dcds.2009.24.1005

[2]

Guangjun Shen, Xueying Wu, Xiuwei Yin. Stabilization of stochastic differential equations driven by G-Lévy process with discrete-time feedback control. Discrete and Continuous Dynamical Systems - B, 2021, 26 (2) : 755-774. doi: 10.3934/dcdsb.2020133

[3]

Tomás Caraballo, Carlos Ogouyandjou, Fulbert Kuessi Allognissode, Mamadou Abdoul Diop. Existence and exponential stability for neutral stochastic integro–differential equations with impulses driven by a Rosenblatt process. Discrete and Continuous Dynamical Systems - B, 2020, 25 (2) : 507-528. doi: 10.3934/dcdsb.2019251

[4]

Shaokuan Chen, Shanjian Tang. Semi-linear backward stochastic integral partial differential equations driven by a Brownian motion and a Poisson point process. Mathematical Control and Related Fields, 2015, 5 (3) : 401-434. doi: 10.3934/mcrf.2015.5.401

[5]

Ellina Grigorieva, Evgenii Khailov. A nonlinear controlled system of differential equations describing the process of production and sales of a consumer good. Conference Publications, 2003, 2003 (Special) : 359-364. doi: 10.3934/proc.2003.2003.359

[6]

Ying Hu, Shanjian Tang. Switching game of backward stochastic differential equations and associated system of obliquely reflected backward stochastic differential equations. Discrete and Continuous Dynamical Systems, 2015, 35 (11) : 5447-5465. doi: 10.3934/dcds.2015.35.5447

[7]

Ludwig Arnold, Igor Chueshov. Cooperative random and stochastic differential equations. Discrete and Continuous Dynamical Systems, 2001, 7 (1) : 1-33. doi: 10.3934/dcds.2001.7.1

[8]

Raffaele D'Ambrosio, Nicola Guglielmi, Carmela Scalone. Destabilising nonnormal stochastic differential equations. Discrete and Continuous Dynamical Systems - B, 2022  doi: 10.3934/dcdsb.2022140

[9]

Fathalla A. Rihan, Hebatallah J. Alsakaji. Stochastic delay differential equations of three-species prey-predator system with cooperation among prey species. Discrete and Continuous Dynamical Systems - S, 2022, 15 (2) : 245-263. doi: 10.3934/dcdss.2020468

[10]

Lorenzo Zambotti. A brief and personal history of stochastic partial differential equations. Discrete and Continuous Dynamical Systems, 2021, 41 (1) : 471-487. doi: 10.3934/dcds.2020264

[11]

Can Huang, Zhimin Zhang. The spectral collocation method for stochastic differential equations. Discrete and Continuous Dynamical Systems - B, 2013, 18 (3) : 667-679. doi: 10.3934/dcdsb.2013.18.667

[12]

Yongqiang Suo, Chenggui Yuan. Large deviations for neutral stochastic functional differential equations. Communications on Pure and Applied Analysis, 2020, 19 (4) : 2369-2384. doi: 10.3934/cpaa.2020103

[13]

Jasmina Djordjević, Svetlana Janković. Reflected backward stochastic differential equations with perturbations. Discrete and Continuous Dynamical Systems, 2018, 38 (4) : 1833-1848. doi: 10.3934/dcds.2018075

[14]

Arnulf Jentzen. Taylor expansions of solutions of stochastic partial differential equations. Discrete and Continuous Dynamical Systems - B, 2010, 14 (2) : 515-557. doi: 10.3934/dcdsb.2010.14.515

[15]

Jan A. Van Casteren. On backward stochastic differential equations in infinite dimensions. Discrete and Continuous Dynamical Systems - S, 2013, 6 (3) : 803-824. doi: 10.3934/dcdss.2013.6.803

[16]

A. Alamo, J. M. Sanz-Serna. Word combinatorics for stochastic differential equations: Splitting integrators. Communications on Pure and Applied Analysis, 2019, 18 (4) : 2163-2195. doi: 10.3934/cpaa.2019097

[17]

Igor Chueshov, Michael Scheutzow. Invariance and monotonicity for stochastic delay differential equations. Discrete and Continuous Dynamical Systems - B, 2013, 18 (6) : 1533-1554. doi: 10.3934/dcdsb.2013.18.1533

[18]

Yaozhong Hu, David Nualart, Xiaobin Sun, Yingchao Xie. Smoothness of density for stochastic differential equations with Markovian switching. Discrete and Continuous Dynamical Systems - B, 2019, 24 (8) : 3615-3631. doi: 10.3934/dcdsb.2018307

[19]

Pingping Niu, Shuai Lu, Jin Cheng. On periodic parameter identification in stochastic differential equations. Inverse Problems and Imaging, 2019, 13 (3) : 513-543. doi: 10.3934/ipi.2019025

[20]

Joscha Diehl, Jianfeng Zhang. Backward stochastic differential equations with Young drift. Probability, Uncertainty and Quantitative Risk, 2017, 2 (0) : 5-. doi: 10.1186/s41546-017-0016-5

2021 Impact Factor: 1.497

Metrics

  • PDF downloads (97)
  • HTML views (0)
  • Cited by (2)

Other articles
by authors

[Back to Top]